Virginia, 2008Drought in Virginia, July 8 to 31, 2008
July 8 to 31, 2008 · NWS RNK · 2 events in 2 counties and zones
Most of southwest Virginia had near normal rainfall during the month of July. However, a small pocket of below normal rainfall allowed for Severe Drought condition to expand north into parts of the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most of southwest Virginia had near normal rainfall during the month of July. However, a small pocket of below normal rainfall allowed for Severe Drought condition to expand north into parts of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 6:00 AM EST, 1 hour earlier.
Area forecast discussion, Jul 8, 6:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 AM EDT TUE JUL 8 2008
.SYNOPSIS...
UPPER LEVEL LOW SHIFTS EAST OF THE FORECAST AREA TODAY BUT STILL
SOME SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY AND
WEDNESDAY. A FRONT OVER THE UPPER MIDWEST WILL MAKE SLOW PROGRESS
TOWARD THE AREA BY EARLY THURSDAY. BUT IT WILL REMAIN VERY WARM
AND HUMID AHEAD OF IT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ACTIVE OVERNIGHT PERIOD AS STORMS DEVELOPED MAINLY OVER THE
PIEDMONT SHORTLY AFTER MIDNIGHT AND BECAME SEVERE..SOME WITH HEAVY
RAINFALL. THE 500 MB UPPER LEVEL LOW RESPONSIBLE FOR THE ACTIVE
COUPLE OF DAYS FINALLY SHIFTS EAST OF THE AREA TODAY AS 500 MB
TEMPS WARM SLIGHTLY DURING THE DAY FROM -10C TO -8. SPC PLACED A
SEE TEXT ACROSS THE AREA CITING DECENT 0-6 KM BULK SHEAR OF 25-30
KT AND MODERATE INSTABILITY. SREF 21Z MODEL SB LIS 0F -3 TO -5
WITH THE HIGHEST VALUES IN THE EAST. CAPES GENERALLY AT OR ABOVE
1000 J/KG. NOT MUCH CHANGE IN AVAILABLE MOISTURE AS BASIC AIR MASS
REMAINS ACROSS THE AREA...PWATS RANGING FROM 1.25 INCHES IN THE
EAST TO 1.75 INCHES IN THE EAST...CERTAINLY SUFFICIENT TO PRODUCE
HEAVY RAINFALL AND POCKETS OF FLOODING IN ANY SLOW MOVING STORMS.
NOT MUCH CAHNGE IN THE TEMPERATURES TODAY...MAYBE ADDING A FEW
DEGREES TO THE HIGH..LOW 80S IN THE WEST TO UPPER 80S IN THE EAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SCATTERED CONVECTION TODAY SHOULD DIMINISH AFTER SUNSET ALTHOUGH
CAN NOT RULE OUT STORMS DEVELOPING ALONG OUTLFOW BOUNDARIES AND
DUE TO COOLING ALOFT SIMILAR TO THIS EVENINGS EVENT. MILD
OVERNIGHT TEMPS WITH PLENTY OF DEBRIS CLOUDS AND POSSIBLE SHOWERS
LINGERING PLUS HIGH AMBIENT MOISTURE. WEDNESDAY COULD BE YET
ANOTHER RERUN OF MONDAY AND POSSIBLY TUESDAY. SCATTERED
THUNDERSTORMS LIKELY TO DEVELOP ALTHOUGH UPPER SUPPORT NOT AS
SUBSTANTIAL AS MONDAY WITH UPPER LOW OUT OF THE PICTURE. STILL A
MOIST UNSTABLE ENVIRONMENT WITH SIMILAR PWATS TO TODAY AND
MODERATE INSTABILITY DUE TO STRONG JULY SUN. SPC HAS SEE TEXT
GOING AND MENTIONS THE LACK OF SHEAR AS A LIMITING FACTOR IN THE
SEVERE POTENTIAL AND IN FACT FLOOD THREAT MAY BE THE BIGGER ISSUE.
SOME AREAS HAVE HAD FAIRLY IMPRESSIVE RAINFALL IN RECENT DAYS AND
FLASH FLOOD GUIDANCE WILL BE REDUCED. REPEAT CONVECTION OVER THE
SAME BASINS LIKELY TO ENHANCE RUNOFF EFFICIENCY AND PRODUCE
LOCALIZED FLOOD PROBLEMS. HPC QPF FOR DAY 2 FOCUSED BACK TO THE
WEST CLOSER TO THE BOUNDARY DROPPING SLOWLY THRU THE OH VALLEY BUT
A BROAD BRUSH OF 0.25 TO 0.50 INCHES IS SHOWN FOR THE 24 HR ENDING
THU AT 12Z...BUT OF COURSE UNIFORM RAINFALL IS VERY UNLIKELY AND
SOME AREAS MAY RECEIVE 3-INCH PLUS AMOUNTS SIMILAR TO RECENT DAYS.
TEMPERATURES WILL REMAIN AROUND OR SOMEWHAT ABOVE NORMAL THROUGH
THE PERIOD...WITH OVERNIGHT MINS HELD UP MORE BY THE VERY HUMID
CONDITIONS. DID NOT DEPART GREATLY FROM MAV GUIDANCE ON TEMPS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
FRONT FINALLY MAKES IT INTO THE AREA EARLY THURSDAY AND EVENTUALLY
WASHES OUT TO OUR SOUTH BY THE WEEKEND. MADE ONLY MINOR CHANGES
TO THE EXTENDED GRIDS AS FORECAST SYNOPTIC PATTERN HAS NOT CHANGED
DRASTICALLY. STRONG STORMS POSSIBLE WITH THE FRONTAL PASSAGE
THURSDAY AFTERNOON AND EVENING. THE PRIME AREA WILL BE ALONG THE
VA/NC BORDER SOUTH. DRY AIR WITH NORTHWEST FLOW SHOULD EMBRACE THE
ENTIRE AREA BY FRIDAY MORNING. HIGH PRESSURE WILL BRING DRY
WEATHER TO THE REGION FOR THE WEEKEND...BUT A WEAK TROUGH ALOFT
CLOUD ALSO BRING AN ISOLATED SHOWER TO THE MOUNTAINS. EVEN WITH
THE FRONTAL PASSAGE...DO NOT EXPECT TEMPERATURES TO COOL OFF MUCH.
WITH DRY AIR AND A STRONG SUMMER SUN...TEMPERATURES COULD EASILY
WARM TO ABOVE NORMAL. 850 MB TEMPERATURES ARE FORECAST TO BE
+18C TO +20C OVER THE WEEKEND.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND STORMS AGAIN TODAY MAY BRIEFLY LOWER
VSBY/CIGS TO MVFR OR IFR DEPENDING ON PROXIMITY TO TERMINALS ALONG
WITH GUSTY WINDS. SLOW MOVING UPPER LOW CONTINUES TO MOVE TO 0UR EAST
TODAY BUT ENOUGH INSTABILITY EXPECTED FOR ADDITIONAL STORMS TO FIRE
IN THE AFTERNOON. CHOSE TO CARRY CB IN THE CLOUD GROUPS TO REFLECT
THIS POSSIBILITY AS LOCATIONS ARE UNCERTAIN...WITH EXCEPTION OF A VCTS AT
DANVILLE WHERE MORE UNSTABLE CONDITIONS ARE FORECAST.
COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING
SLIGHTLY DRIER AIR FOR LATE WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PC
NEAR TERM...PC
SHORT TERM...PC
LONG TERM...PC/RCS
AVIATION...PC
Hazardous weather outlook, Jul 8, 4:58 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 AM EDT TUE JUL 8 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
558 AM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY ACROSS
MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 3:03 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM HAIL 4 WNW INGRAM 36.77N 79.21W
07/08/2008 E0.75 INCH PITTSYLVANIA VA PUBLIC
&&
KMDrought, Smyth
- When
- July 8, 7:00 AM EST to July 31, 11:59 PM EST
- Where
- Smyth forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
A Severe (D2) Drought began across the southern half of the county on the 8th of the month. This level and location of severity continued through the end of the month.
Drought, Wythe
- When
- July 8, 7:00 AM EST to July 31, 11:59 PM EST
- Where
- Wythe forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
A Severe (D2) Drought began across the far southern portion of the county on the 8th of the month. This location and severity of drought continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123044, 123045.